Alert archive / Kentucky / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 35, NWS Paducah, KY

May 6, 2021Calloway County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 6, 2021, 3:22 PM CDT for Calloway County, Kentucky. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2021, 3:22 PM CDT (20:22 UTC)
Expired
May 6, 2021, 4:00 PM CDT
In force
38 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Calloway County, KY

The radar

The Paducah radar (KPAH), 76 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 3:30 PM CDTTSTM WND DMGMurray, KYTREE ON A MOBILE HOME, TREE ON A POWERLINE IN NORTHERN MURRAY. 40 CUSTOMERS W/O POWER ON THE MURRAY ELEC. GRID, 85 CUSTOMERS W/O POWER ON WKY ELEC. GRID.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 12:38 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1719 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WUUS53 KPAH 062022
SVRPAH
KYC035-062100-
/O.NEW.KPAH.SV.W.0035.210506T2022Z-210506T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
322 PM CDT Thu May 6 2021

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Calloway County in western Kentucky...

* Until 400 PM CDT.

* At 322 PM CDT, a severe thunderstorm was located near Murray 
  airport, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Murray, Kirksey, Harris Grove and New Concord. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3654 8848 3673 8846 3668 8807 3666 8807
      3664 8806 3656 8803 3654 8803 3651 8804
      3650 8805 3650 8813
TIME...MOT...LOC 2022Z 275DEG 33KT 3664 8838 

HAIL...1.00IN
WIND...60MPH
 
$$

York
1 follow-up statement
211 
WWUS53 KPAH 062044
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
344 PM CDT Thu May 6 2021

KYC035-062100-
/O.CON.KPAH.SV.W.0035.000000T0000Z-210506T2100Z/
Calloway KY-
344 PM CDT Thu May 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN CALLOWAY COUNTY...

At 343 PM CDT, a severe thunderstorm was located near Hazel, 
or 5 miles south of Murray, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Trained weather spotters. At 315 pm, a tree fell on a 
         mobile home near Murray. A wind gust to 50 mph was measured 
         at the Calloway County airport.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Murray and New Concord. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3652 8834 3658 8834 3659 8806 3660 8806
      3656 8803 3654 8803 3651 8804 3650 8805
      3650 8813
TIME...MOT...LOC 2043Z 269DEG 12KT 3654 8825 

HAIL...0.75IN
WIND...60MPH
 
$$

York

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:10 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 6, 2:10 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
210 PM CDT Thu May 6 2021

.SHORT TERM...(Tonight through Friday night)
Issued at 200 PM CDT Thu May 6 2021

Approaching cold front now on doorstep of FA, setting off active
convection, strong-severe, across FA along/ahead of its approach.
There will continue to be a marginal to slight risk of severe as
the front approaches, with low topped supercells possible. With
freezing level near -8C and -20C level roughly 10K higher, large
hail also possible along with damaging wind gusts. Should be
short-lived during peak heating/tied to front.

Afterward, drier dew points sweep in, with potentially some 30s
dew points forecast thru tmrw. These will begin moderating again
by tmrw night as a warm frontal boundary returns to the area,
bringing the next chance of rain.

.LONG TERM...(Saturday through Thursday)
Issued at 200 PM CDT Thu May 6 2021

The wet weekend signal is still there, but storm total qpf amounts
appear to be improving, as the heaviest qpf axis shifts north and
west of the FA. Still, with the warm front's lift across the area
Saturday, then warm sectoring Saturday night, ahead of the
approaching cold front Sunday (passage Sunday night), anticipate
gradual re-moistening/destabilizing environ with high pops
returning, including thunder chances. By the end of the weekend,
storm total average qpf in the 1 to 2 inch range seems likely.

Behind the cold fropa, a cooler than climo norm airmass settles
across the FA next week. 60s for highs and 40s for lows can be
expected each day. While spotty rain chances cannot be completely
ruled out any day, an early week drier, versus mid week wetter,
approach appears the most likely scenario given the synoptic scale
evolution from quasi zonal (early) to more amplified troffing
(mid-late) week.

&&

.AVIATION...
Issued at 200 PM CDT Thu May 6 2021

Lower bases/cigs and potential thunderstorms with vsby
restrictions are anticipated at terminals, at least in vicinity
fashion if not categorical, thru late pm hours. A cold front's
passage will then end restrictions associated with frontal
convection, and improve skies overnight. Winds will shift to gusty
northwest behind the front, then wane as higher pressure moves
in/takes over, returning all Visual Flight Rules for the latter
half of the flight forecast package.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, May 6, 12:49 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1249 PM CDT Thu May 6 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1249 PM CDT Thu May 6 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible as a cold front makes
its approach and passage this afternoon. A Severe Thunderstorm
Watch is in effect until 6 PM CDT for much of the area. Refer to
the Watch for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A chance of thunderstorms this weekend will bring heavy rain and
lightning as the primary storm associated hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon.

In the hours before

Local storm report, May 6, 1:37 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
137 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HAIL             2 E POPLAR BLUFF        36.76N 90.37W
05/06/2021  M0.25 INCH       BUTLER             MO   LAW ENFORCEMENT

            PEA SIZED HAIL IN AND AROUND POPLAR BLUFF
            FROM 128-130 PM CDT, REPORTED BY LOCAL LAW
            ENFORCEMENT, RELAYED BY EM.

&&
Special weather statement, May 6, 2:05 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Paducah KY
205 PM CDT Thu May 6 2021

ILZ076>078-082-083-086-087-INZ081-085>087-KYZ010-018-061945-
White IL-Gallatin IL-Wayne IL-Saline IL-Edwards IL-Hamilton IL-
Wabash IL-Posey IN-Warrick IN-Vanderburgh IN-Gibson IN-Henderson KY-
Crittenden KY-
205 PM CDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR WHITE...WAYNE...
WABASH...EDWARDS...SALINE...HAMILTON... GALLATIN...
WARRICK...GIBSON...VANDERBURGH...POSEY AND HENDERSON COUNTIES UNTIL
245 PM CDT...

At 203 PM CDT, Doppler radar was tracking strong thunderstorms just
west of a line extending from Albion Illinois to Crossville to
Eldorado. Movement was southeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Evansville, Henderson, Princeton, Mount Carmel, Mount Vernon, Carmi,
and Eldorado.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southern, south central and southeastern Illinois...southwestern
Indiana...and western and northwestern Kentucky.

LAT...LON 3842 8774 3833 8740 3779 8747 3764 8761
      3764 8774 3739 8785 3739 8786 3765 8774
      3790 8793 3789 8793 3780 8791 3766 8816
      3749 8798 3748 8793 3746 8794 3785 8852
      3819 8819 3857 8813 3857 8793
TIME...MOT...LOC 1903Z 305DEG 40KT 3856 8808 3816 8812 3787 8839

York
Special weather statement, May 6, 2:41 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Paducah KY
241 PM CDT Thu May 6 2021

ILZ078-INZ081-082-085>088-KYZ014-018-062030-
Wabash IL-Posey IN-Warrick IN-Vanderburgh IN-Gibson IN-Spencer IN-
Pike IN-Henderson KY-Union KY-
241 PM CDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR WABASH...WARRICK...
SPENCER...GIBSON...VANDERBURGH...POSEY...PIKE... HENDERSON AND UNION
COUNTIES UNTIL 330 PM CDT...

At 240 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mount Carmel to near Poseyville to 6
miles southeast of Shawneetown. Movement was east southeast at 40
mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Evansville, Henderson, Princeton, Mount Carmel, Mount Vernon,
Boonville, Newburgh, Morganfield, and Petersburg.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southern and southeastern Illinois...southwestern Indiana...and
western and northwestern Kentucky.

LAT...LON 3849 8769 3844 8763 3854 8743 3854 8710
      3787 8726 3788 8727 3782 8732 3777 8729
      3765 8750 3764 8773 3747 8798 3767 8815
      3808 8776 3846 8775 3842 8771 3846 8766
      3848 8775 3857 8774 3857 8765
TIME...MOT...LOC 1940Z 325DEG 33KT 3853 8770 3803 8772 3768 8806

York
Special weather statement, May 6, 2:56 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Paducah KY
256 PM CDT Thu May 6 2021

KYZ006-008-009-011-012-062045-
Marshall KY-Calloway KY-Graves KY-Lyon KY-Trigg KY-
256 PM CDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR CALLOWAY...MARSHALL...
TRIGG...SOUTHERN GRAVES AND LYON COUNTIES UNTIL 345 PM CDT...

At 255 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Benton to near Mayfield.
Movement was southeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Murray, Mayfield, Benton, and Land Between The Lakes Area.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
western Kentucky.

LAT...LON 3650 8869 3666 8879 3701 8819 3664 8776
      3663 8785 3667 8786 3668 8807 3654 8803
      3650 8805
TIME...MOT...LOC 1955Z 324DEG 30KT 3692 8822 3666 8867

York
Special weather statement, May 6, 3:14 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Paducah KY
314 PM CDT Thu May 6 2021

KYZ012-013-015>017-019>022-062100-
Muhlenberg KY-Todd KY-Webster KY-Christian KY-Caldwell KY-McLean KY-
Hopkins KY-Daviess KY-Trigg KY-
314 PM CDT Thu May 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR DAVIESS...MUHLENBERG...
CHRISTIAN...CALDWELL...MCLEAN...TRIGG...HOPKINS...TODD AND WEBSTER
COUNTIES UNTIL 400 PM CDT...

At 312 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sebree to near Providence to near
Princeton. Movement was east at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms. A wind gust to 46 mph was measured as this line
passed through Morganfield.

Locations impacted include...
Owensboro, Madisonville, Princeton, Central City, Providence, Dawson
Springs, and Calhoun.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
portions of western and northwestern Kentucky.

LAT...LON 3763 8695 3747 8711 3748 8713 3746 8711
      3738 8710 3734 8714 3732 8711 3737 8708
      3737 8704 3729 8698 3696 8721 3698 8789
      3705 8796 3732 8778 3764 8764 3765 8750
      3769 8741 3776 8682 3771 8686 3767 8682
TIME...MOT...LOC 2012Z 266DEG 38KT 3760 8758 3733 8770 3706 8788

York
Local storm report, May 6, 3:15 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT THU MAY 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             2 S BOAZ                36.86N 88.64W
05/06/2021  E0.75 INCH       GRAVES             KY   PUBLIC

            PUBLIC REPORT FROM VIOLA KY.

&&

RJP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:05 PM CDTSpecial Weather StatementPAHHenderson40 min
May 6, 2:41 PM CDTSpecial Weather StatementPAHHenderson, Union49 min
May 6, 2:56 PM CDTSpecial Weather StatementPAHCalloway, Graves, Marshall49 min
May 6, 3:14 PM CDTSpecial Weather StatementPAHCaldwell, Hopkins, McLean, Muhlenberg, Webster46 min
May 6, 3:53 PM CDTSevere Thunderstorm WarningPAHChristian, Todd52 min
May 6, 6:32 PM CDTSpecial Weather StatementPAHCrittenden, Webster28 min
May 6, 6:47 PM CDTSpecial Weather StatementPAHLivingston, McCracken43 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.